Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Mar 4, 2025, 3:04 AM CST for 4 counties in Minnesota; 8 counties in North Dakota. It took effect at Mar 4, 2025, 9:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2025, 3:04 AM CST (09:04 UTC)
- In effect from
- Mar 4, 2025, 9:00 AM CST
- Expired
- Mar 4, 2025, 11:37 PM CST
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WWUS73 KFGF 040904 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 304 AM CST Tue Mar 4 2025 MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050300- /O.NEW.KFGF.WI.Y.0003.250304T1500Z-250305T0300Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Portland, Crookston, Hatton, Lawndale, Fargo, Moorhead, East Grand Forks, Halstad, Enderlin, McLeod, Kelso, Hadler, Grand Forks, Twin Valley, Hope, Milnor, Gwinner, Ada, Mayville, Forman, Roseville, Wahpeton, Faith, Finley, Syre, Hillsboro, Rutland, Valley City, Lisbon, Breckenridge, and Flaming 304 AM CST Tue Mar 4 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 9 AM this morning to 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rafferty
3 follow-up statements
624 WWUS73 KFGF 041958 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 158 PM CST Tue Mar 4 2025 MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050400- /O.EXT.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Gwinner, Halstad, Hillsboro, McLeod, Hadler, Ada, Hope, Wahpeton, Fargo, Crookston, Valley City, Roseville, Moorhead, Twin Valley, Lawndale, Rutland, Grand Forks, Portland, Flaming, Hatton, Faith, Milnor, Lisbon, Enderlin, Syre, Finley, East Grand Forks, Breckenridge, Forman, Mayville, and Kelso 158 PM CST Tue Mar 4 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CJ
359 WWUS73 KFGF 050355 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 955 PM CST Tue Mar 4 2025 MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-051200- /O.CON.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Hatton, Crookston, Roseville, Enderlin, Portland, Milnor, Hope, Faith, Gwinner, Grand Forks, Hadler, Breckenridge, Rutland, Halstad, Flaming, East Grand Forks, Moorhead, Kelso, McLeod, Hillsboro, Syre, Mayville, Wahpeton, Ada, Finley, Forman, Fargo, Lisbon, Lawndale, Valley City, and Twin Valley 955 PM CST Tue Mar 4 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Thomas
889 WWUS73 KFGF 050537 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1137 PM CST Tue Mar 4 2025 MNZ001>003-029-NDZ027-029-030-038-039-049-052-053-050645- /O.CAN.KFGF.WI.Y.0003.000000T0000Z-250305T1200Z/ West Polk-Norman-Clay-Wilkin-Grand Forks-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- Including the cities of Hadler, Syre, Finley, Hillsboro, Rutland, Crookston, Ada, Faith, East Grand Forks, Wahpeton, Lisbon, Forman, Hope, Hatton, Enderlin, Mayville, Valley City, Milnor, Moorhead, Lawndale, Roseville, Twin Valley, Fargo, Breckenridge, Kelso, Flaming, Portland, McLeod, Halstad, Grand Forks, and Gwinner 1137 PM CST Tue Mar 4 2025 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Therefore the wind advisory has been cancelled early. $$ Rafferty
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 3, 11:16 PM CST, 3 hours 48 minutes earlier. Its key messages:
- Gusty winds to develop in the central and southern Red River Valley on Tuesday, up to 40 mph.
- Mixed rain, freezing rain, and snow developing tonight and turning to all snow Tuesday for far southeast North Dakota and west central Minnesota. There is a 30 percent chance for impacts to travel conditions due to icing, up to an inch of snow, and blowing snow.
Area forecast discussion, Mar 3, 11:16 PM CST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1116 PM CST Mon Mar 3 2025 .KEY MESSAGES... - Gusty winds to develop in the central and southern Red River Valley on Tuesday, up to 40 mph. - Mixed rain, freezing rain, and snow developing tonight and turning to all snow Tuesday for far southeast North Dakota and west central Minnesota. There is a 30 percent chance for impacts to travel conditions due to icing, up to an inch of snow, and blowing snow. && .UPDATE... Issued at 949 PM CST Mon Mar 3 2025 Not much has changed in regards to the storm forecast right now. Temperatures are increasing due to the stronger southern system getting its warm air advection here while the northern system is taking its time to bring the cold air advection down. What this means is surface temperatures in the south are running warmer than initially forecast, thereby potentially limited the probability for freezing rain. For this reason, the SPS will continue and a Winter Weather Advisory will not be issued on this update. UPDATE Issued at 655 PM CST Mon Mar 3 2025 Skies are beginning to cloud up in the southern Red River Valley and west-central Minnesota in preparation for the upcoming system. Confidence remains the same in potential freezing rain sadly, as temperatures may end up too warm for impacts to be high enough to warrant a Winter Weather Advisory. We will continue monitoring temperatures and how they evolve overnight tonight to determine if an advisory is necessary. Right now the probability for a warning remains below 10%. && .DISCUSSION... Issued at 304 PM CST Mon Mar 3 2025 ...Synopsis... Split flow aloft continues with the southern branch upper low rotating over the Four Corners region and brief upper ridging over the Eastern Plains. The cut off low will move out into Neb/KS tonight and then into MO by tomorrow, while a northern branch shortwave digs down from Canada into the Northern Plains and starts to phase with the southern branch tomorrow night. Our CWA will be under the influence of the northwestern edge of the system, with the main heavy snow swath to our south and east. The newly phased trough pulls off into the Great Lakes by Wednesday. Northwesterly flow sets up for the rest of the week and into the weekend. Temperatures should return to above average values by next Monday. ...Winds Tuesday... The deepening surface low to our south will help tighten the pressure gradient over the Northern Plains tomorrow. Winds will again pick up from the north, and there will be good momentum transfer from around 900 mb where wind speeds aware 25 to 30 kts. On the other hand, the biggest pressure rise/fall couplet will be well to the south. While there is some cold air advection, there is not the big push we had with last week's cold front. Probabilities are around 80 percent or greater for gusts up to 40 mph, but looking at gusts over 47 mph it goes down quickly to 40 percent or lower. Advisory level winds look fairly certain at least in portions of the CWA like the southern and central Red River Valley, but borderline and still could refine counties a bit. Will hold off on any headlines for now. ...Wintery mix of precip late tonight and Tuesday morning... While the main precipitation with the system will remain to our south, the CAMs are in fairly good agreement on bringing a mid level deformation band into our southeastern ND and west central MN counties late tonight into tomorrow morning. Considering showers are already trying to develop in central MN, this seems reasonable. The band setting up across our south will come across a wide variety of temperature profiles, from those showing straight rain being the most likely to several ensemble members showing a cold layer at the surface and warm nose aloft. Confidence is not extremely high for freezing rain, only about 30 percent, but any amount can cause travel impacts and it is enough to start including in some messaging. The rain/freezing rain mix will change over to all snow during the day tomorrow, with some indication of up to an inch of snow along the SD border. With winds picking up, any snow that is falling will be blowing around. While not confident enough in winter impacts to go with an advisory at this point, do think an SPS to highlight a possible messy Tuesday morning commute is in order. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1113 PM CST Mon Mar 3 2025 The main challenge continues to be timing out the MVFR to high- end IFR ceilings. The two systems have been slow to get in, meaning the lower level ceilings do exist but they are well upstream. As of 05z, there is an MVFR cloud deck developing in northeast North Dakota and appears to be spreading. This is likely to eventually impact DVL and GFK on or before 09z. MVFR to high-end IFR ceilings will eventually overspread all TAF sites by at least 12z. The probability for precipitation at any TAF site is decreasing, with really the only ones at risk for rain/snow being DVL and FAR. Winds will remain another large impact, especially at GFK and FAR where wind gusts by the afternoon may exceed 40 knots at times. These winds will remain between 350 and 010 for the entire TAF period. Wind gusts should diminish after sunset, however strong sustained winds between 20 and 25 knots can be expected to continue through the end of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Perroux DISCUSSION...JR AVIATION...Perroux
Hazardous weather outlook, Mar 3, 11:45 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1145 PM CST Mon Mar 3 2025 MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039- 049-054-050545- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Western Walsh- 1145 PM CST Mon Mar 3 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Gusty winds to develop in the central and southern Red River Valley on Tuesday, up to 40 mph. Any snow showers that are falling will be wind driven with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ003-017-022>024-027>032-040-NDZ052-053-050545- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Sargent-Richland- 1145 PM CST Mon Mar 3 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Mixed rain, freezing rain, and snow developing tonight and turning to all snow Tuesday for far southeast North Dakota and west central Minnesota. There is a 30 percent chance for impacts to travel conditions due to icing and up to an inch of snow .DAYS TWO THROUGH SEVEN...Tuesday through Monday Gusty winds to develop in the central and southern Red River Valley on Tuesday, up to 40 mph. Any falling snow will bring poor visibility due to the wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.